Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 122, NWS Memphis, TN

August 18, 20145 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 18, 2014, 12:38 PM CDT for 5 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2014, 12:38 PM CDT (17:38 UTC)
Expired
Aug 18, 2014, 3:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crockett County, TN, Haywood County, TN, Lauderdale County, TN, Madison County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 57 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 12:45 PM CDTFLASH FLOOD1 Ne Ripley, TNLAW ENFORCEMENT BLOCKING ROADS AROUND AND IN THE AUTUMN HILLS COMMUNITY. HIGHWAY 19 GOING EAST IS FLOODING.
Aug 18, 2:14 PM CDTFLASH FLOOD5 Nw Brownsville, TNROAD CLOSED AT INTERSECTION OF HWY 19 AND OLD HWY 19 WEST DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 5.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WGUS54 KMEG 181738
FFWMEG
TNC033-075-097-113-167-182030-
/O.NEW.KMEG.FF.W.0122.140818T1738Z-140818T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 PM CDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL MADISON COUNTY IN SOUTHWEST TENNESSEE...
  EXTREME NORTH CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 330 PM CDT

* AT 1237 PM CDT...DOPPLER RADAR ESTIMATES 5 INCHES OR MORE OF   
RAINFALL HAS OCCURRED OVER THE PAST 24 HOURS. SHOWERS AND 
THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 2 TO 4 INCHES OF RAIN OVER 
THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIPLEY AND
  BROWNSVILLE.

 THIS WARNING ALSO INCLUDES AREAS NEAR CHISHOLM LAKE AND OPEN LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3588 8967 3589 8965 3573 8898 3552 8908
      3566 8983 3581 8978 3581 8973 3582 8970
      3584 8971 3586 8976 3590 8975 3591 8971

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 10:14 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 18, 10:14 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 AM CDT MON AUG 18 2014

.DISCUSSION...

SKIES ARE PARTLY CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS
MORNING WITH TEMPERATURES RANGING FROM THE MID 70S TO LOWER 80S. A
LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING ACROSS
SOUTHWEST SECTIONS OF THE FORECAST AREA THIS MORNING WITH A FEW
THUNDERSTORMS ALSO MOVING OVER NORTHERN SECTIONS. THE ACTIVITY
OVER SOUTHWEST SECTIONS OF THE FORECAST AREA HAS BEEN DECREASING
IN INTENSITY OVER THE PAST HOUR OR SO. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS POSSIBLE THIS AFTERNOON. CURRENT FORECAST LOOKS
GOOD AND NO UPDATES ARE NEEDED AT THIS TIME.

ARS

&&

.PREV DISCUSSION... /ISSUED 705 AM CDT MON AUG 18 2014/

DISCUSSION...

A CONVECTIVE OUTFLOW BOUNDARY REMAINS STRETCHED ACROSS NORTHEAST
ARKANSAS INTO NORTHWEST TENNESSEE EARLY THIS MORNING. LOW LEVEL
WEST SOUTHWEST FLOW OVER THE REGION OF ABOUT 30 KTS WILL CONTINUE
TO SUPPORT THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND TO THE SOUTH OF THE OUTFLOW BOUNDARY THROUGH EARLY THIS
MORNING. CONSIDERING THE ORIENTATION OF THE LOW LEVEL FLOW INTO
THE WEST SIDE OF DEVELOPING THUNDERSTORM CLUSTERS...THIS SETUP
SHOULD YIELD THE POTENTIAL FOR BACKBUILDING CONVECTION...ALONG
WITH HEAVY RAINFALL AND ENHANCED LOCALIZED FLASH FLOOD POTENTIAL.
THE GREATER COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD OCCUR
LATER TODAY ACROSS THE SOUTHERN HALF OF THE MID SOUTH AS A MID
LEVEL SHORTWAVE DISTURBANCE MOVES EAST FROM THE ARKLATEX ACROSS
SOUTHERN PORTIONS OF THE REGION. THIS DISTURBANCE SHOULD COMBINE
WITH AN INCREASINGLY UNSTABLE ATMOSPHERE CHARACTERIZED BY MIXED
LAYER CAPE VALUES IN EXCESS OF 2000 J/KG AND AN UNCAPPED ATMOSPHERE
TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS EAST ARKANSAS
AND NORTH MISSISSIPPI. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE SOUTH OF INTERSTATE 40 WITH THE POTENTIAL FOR LOCALIZED
DAMAGING WIND GUSTS. IN ADDITION...THERE WILL BE THE POTENTIAL
FOR HEAVY RAINFALL AND LOCALIZED FLASH FLOODING AS THE AIRMASS
REMAINS VERY MOIST WITH PWATS IN EXCESS OF 2 INCHES. PLAN TO
MENTION THIS POTENTIAL IN THE LATEST HWO. SHOWERS AND THUNDERSTORMS
SHOULD SHIFT EAST OF THE AREA LATER TONIGHT.

ANOTHER MID LEVEL SHORTWAVE WILL EJECT FROM THE CENTRAL HIGH
PLAINS TONIGHT INTO THE MIDDLE MISSISSIPPI VALLEY ON TUESDAY IN
NORTHWEST FLOW ALOFT. THE ATMOSPHERE SHOULD BECOME MODERATELY TO
STRONGLY UNSTABLE ON TUESDAY DUE TO MOIST LOW LEVEL CONDITIONS AND
SURFACE HEATING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AND MOVE ACROSS NORTHERN PORTIONS OF THE MID SOUTH. CONSIDERING
THE AMOUNT OF INSTABILITY EXPECTED...A FEW OF THESE STORMS MAY
BECOME STRONG TO SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND
HEAVY RAINFALL POSSIBLE. ANY STORMS SHOULD SHIFT SOUTHEAST OF THE
REGION BY TUESDAY NIGHT.

UPPER LEVEL RIDGING WILL BUILD INTO THE MID SOUTH WEDNESDAY WHICH
SHOULD SUPPRESS CONVECTIVE POTENTIAL AND LEAD TO HOTTER AND HUMID
WEATHER CONDITIONS. THE UPPER RIDGE WILL STRENGTHEN OVER THE
REGION THROUGH THE END OF THE WEEK AND INTO NEXT WEEKEND WITH DRY
WEATHER ALONG WITH HOT AND HUMID CONDITIONS. IN FACT...BEGINNING
WEDNESDAY AND CONTINUING INTO NEXT WEEKEND THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY MAY LEAD TO HEAT INDEX VALUES
TOPPING 105 DEGREES IN MANY LOCATIONS. HEAT ADVISORIES WILL LIKELY
BE NEEDED FOR MUCH OF THE EXTENDED FORECAST PERIOD. RELIEF FROM
THE LATE SUMMER HEAT MAY NOT ARRIVE UNTIL SOMETIME NEXT WEEK.

JLH

&&

.AVIATION...

12Z TAF CYCLE

AN UPPER LEVEL DISTURBANCE WILL BE MOVING THROUGH THE MID-SOUTH
THROUGH MONDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED. BETTER TSRA COVERAGE WILL EXIST FOR OUR
SOUTHERNMOST SITES THROUGHOUT THE DAY. LOW CLOUDS THIS MORNING MAY
CAUSE FOR SOME MVFR CONDITIONS AT KMEM BUT SHOULD MIX OUT QUICKLY
WHEN THE SUN RISES. FOG SHOULD LIFT AT KMKL BY 14Z. ANOTHER UPPER
LEVEL DISTURBANCE WILL SWING THROUGH NORTHERN PORTIONS OF THE
REGION TONIGHT CAUSING INCREASED MOISTURE FOR KMKL...SO ANOTHER
ROUND OF FOG MAY FORM. WINDS WILL BE FROM THE SOUTH THROUGHOUT THE
TAF CYCLE MAINLY BETWEEN 5-10 KTS.

JPM3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 18, 4:15 AM CDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
415 AM CDT MON AUG 18 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
415 AM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
MID SOUTH TODAY. THE HIGHEST POTENTIAL FOR STRONG TO SEVERE
STORMS WILL BE ACROSS SOUTHERN PORTIONS OF THE MID SOUTH. THE
PRIMARY THREATS WILL BE LOCALIZED DAMAGING WINDS ALONG WITH HEAVY
RAINFALL AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE
ACROSS NORTHERN PORTIONS OF THE MID SOUTH ON TUESDAY. THE PRIMARY
THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL.

HOT AND HUMID CONDITIONS WILL DEVELOP ACROSS THE MID SOUTH BY MID
WEEK AND PERSIST THROUGH NEXT WEEKEND. THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY WILL LIKELY RESULT IN HEAT INDEX
VALUES IN EXCESS OF 105 DEGREES ACROSS MANY AREAS OF THE MID
SOUTH. HEAT ADVISORIES MAY BE NEEDED DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE SOUTHERN HALF OF THE
MID SOUTH TODAY AND ACROSS NORTHERN AREAS ON TUESDAY.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:55 AM CDTAreal Flood AdvisoryMEGCrockett, Gibson, Haywood, Lauderdale, Madison, Tipton3 hr

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.